Alert archive / Missouri / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 172, NWS Kansas City, MO

July 14, 20234 counties in Missouri; 4 counties in Kansas

NWS Kansas City, MO issued this severe thunderstorm warning at Jul 14, 2023, 3:40 PM CDT for 4 counties in Missouri; 4 counties in Kansas. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 14, 2023, 3:40 PM CDT (20:40 UTC)
Expired
Jul 14, 2023, 4:30 PM CDT
In force
50 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Damage threat
Considerable
Hail
1.0 in
Wind
70.0 mph

Counties Johnson County, KS, Leavenworth County, KS, Miami County, KS, Wyandotte County, KS, Cass County, MO, Clay County, MO, Jackson County, MO, Platte County, MO

The radar

The Pleasant Hill radar (KEAX), 42 km from the middle of the area, began a volume at 20:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 14, 1:37 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 8.7 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2023-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 60 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2023-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
60 J/kg
Mixed-layer CIN
-316 J/kg
Mixed-layer LCL
1896 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 2:23 PM CDT, 1 hour 17 minutes earlier.

Area forecast discussion, Jul 14, 2:23 PM CDT, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
223 PM CDT Fri Jul 14 2023

.Discussion...
Issued at 222 PM CDT FRI JUL 14 2023

Key messages:

- Severe storms expected this afternoon/evening along and south of
  Highway 36

- A few strong storms possible Sunday along and north of I-70

Discussion:

  This afternoon a surface front is evident on satellite imagery
extending from near Manhattan to just north of MCI to Randolph
County. This front is continuing to lift slowly north and will be
the focus for thunderstorms this afternoon. A supercell near
Manhattan will continue to ride eastward along the front. This storm
is moving into an area of extreme instability with a corridor of
4000J/Kg of MUCAPE that exists right through the KC Metro and along
that front. Damaging winds will be the main threat with these storms
will be for damaging winds in excess of 70 mph. There is also a
chance for quarter-sized hail, and a isolated tornado along the line
cannot be ruled out. A second round of storms further to the west of
that initial supercell, will also continue to push east as a line of
storms with another round of damaging winds possible. These storms
will also be capable of heavy downpours with PWAT values around 2".
The storms should be progressive enough to preclude any flooding
threat however, if two rounds of heavy storms move over the same
location there is the potential for minor flooding to occur. Storms
will continue to spread south and east as we go through the evening
and night time hours exiting the area by sunrise tomorrow.

Saturday a surface ridge of high pressure will build into the area
making for a pleasant day with seasonable highs in the upper 80s to
lower 90s. As we move into the latter half of the weekend the
overall upper level pattern becomes more amplified with upper level
ridging building over the western CONUS and troughing from the Great
Lakes into the Ohio River Valley. That will leave the local area
under northwest flow aloft on the lee side of the western ridge.
Several shortwaves from Sunday through Tuesday could bring several
round of showers and thunderstorms to the area. The round on Sunday
afternoon or evening may have some stronger storms capable of strong
wind gusts and small hail with MUCAPE values between 2000-2500J/Kg
and effective shear around 40kts.

As we get into late Tuesday into Wednesday the local area comes
under the influence of the western upper level ridge and temperatures
will rise into the mid to upper 90s south of the Missouri river with
heat index values in the 102 to 107 range. However, Thursday another
trough is expected to move from the northern Plains into the Great
Lakes region shunting the upper level ridge back to the southwest an
allow the chance for another round of showers and thunderstorms.
Temperatures will fall back into the mid 80s to mid 90s.

&&

.Aviation...(For the 18Z TAFS through 18Z Saturday Afternoon)
Issued at 1243 PM CDT FRI JUL 14 2023

The main concern for aviators will involve thunderstorms that have
developed over central Kansas expected to reach the TAF sites by
21Z-22Z. These storms are expected to produce mod rain which will
reduce vis to 1-3SM. Storms are expected thru 01Z-02Z aft which a
pd of lgt shra will be possible thru 03Z-04Z with no vis/cig
restrictions. Byd 03Z-04Z expect bkn mid-lvl clouds becmg sct.
Winds will be out of the south btn 5-10kts the beginning the TAF
period but will shift to the north at 10-15kts as storms move
thru the TAF sites. There is the potential for gusty winds at the
TAF sites if a stronger storm impacts a terminal as such future
amendment may be need to include that potential impact. Aft
03Z-04Z winds will be generally lgt out of the W to NW.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...73
Aviation...73
Hazardous weather outlook, Jul 14, 3:31 AM CDT, 12 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
331 AM CDT Fri Jul 14 2023

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-150845-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
331 AM CDT Fri Jul 14 2023

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

Thunderstorms are expected this afternoon and evening, a few may
become strong to severe with locally damaging wind gusts.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorm chances continue Sunday evening into portions of next
week. Heat and humidity also increase Tuesday and Wednesday, with
heat indicies approaching 105 in some areas.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, Jul 14, 2:08 PM CDT, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
208 PM CDT Fri Jul 14 2023

KSZ025-142000-
Atchison KS-
208 PM CDT Fri Jul 14 2023

...Strong thunderstorms will impact portions of southwestern Atchison
County through 300 PM CDT...

At 208 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Circleville to Hoyt to near Keene. Movement was
east at 40 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Atchison, Effingham, Lancaster, Muscotah, Farmington, Cummings and
Arrington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
northeastern Kansas.

&&

LAT...LON 3956 9557 3960 9556 3958 9519 3942 9515
      3942 9557
TIME...MOT...LOC 1908Z 291DEG 34KT 3952 9583 3925 9573 3899 9600

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Leighton
Special weather statement, Jul 14, 3:13 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
313 PM CDT Fri Jul 14 2023

MOZ021-028-029-142100-
Platte MO-Clinton MO-Clay MO-
313 PM CDT Fri Jul 14 2023

...A strong thunderstorm will impact portions of southwestern
Clinton, northern Clay and northeastern Platte Counties through 400
PM CDT...

At 313 PM CDT, Doppler radar was tracking a strong thunderstorm near
Trimble, or near Smithville, moving northeast at 5 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Smithville, Kearney, Platte City, Plattsburg, Trimble, Edgerton,
Camden Point, Ferrelview, Tracy, Mosby, Ridgely and Hoover.

This includes the following highways...
 Interstate 35 in Missouri between mile markers 22 and 29.
 Interstate 29 between mile markers 13 and 26.
 Interstate 435 between mile markers 28 and 38, and between mile
markers 40 and 43.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
northwestern and west central Missouri.

&&

LAT...LON 3954 9466 3953 9460 3957 9460 3964 9447
      3932 9429 3930 9479 3946 9480
TIME...MOT...LOC 2013Z 232DEG 5KT 3944 9462

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Leighton
Local storm report, Jul 14, 3:24 PM CDT, 16 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
324 PM CDT Fri Jul 14 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0314 PM     Tstm Wnd Gst     3 W Jarbalo             39.20N 95.12W
07/14/2023  E60 MPH          Leavenworth        KS   Trained Spotter

&&

BMW
Local storm report, Jul 14, 3:36 PM CDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
336 PM CDT Fri Jul 14 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0329 PM     Tstm Wnd Gst     3 W Jarbalo             39.20N 95.12W
07/14/2023  E60 MPH          Leavenworth        KS   Emergency Mngr

            Heavy Rain, low visibility.

&&

SM
Local storm report, Jul 14, 3:37 PM CDT, 3 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
337 PM CDT Fri Jul 14 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     Tstm Wnd Dmg     Tonganoxie              39.11N 95.08W
07/14/2023                   Leavenworth        KS   Emergency Mngr

            Tree downed into power lines in Tonganoxie.

&&

BMW

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 3:13 PM CDTSpecial Weather StatementEAXClay, Platte47 min
Jul 14, 3:30 PM CDTSevere Thunderstorm WarningEAXClay, Clinton, Platte45 min
Jul 14, 4:03 PM CDTFlash Flood WarningEAXClay, Platte3 hr
Jul 14, 4:21 PM CDTSevere Thunderstorm Warning Considerable damage threatEAXCass, Clay, Jackson, Johnson, Lafayette, Ray39 min
Jul 14, 4:58 PM CDTSevere Thunderstorm WarningEAXCass, Henry, Johnson, Lafayette, Pettis, Ray and 1 more47 min
Jul 14, 5:39 PM CDTSevere Thunderstorm WarningEAXCooper, Henry, Howard, Johnson, Lafayette, Pettis and 1 more51 min
Jul 14, 6:30 PM CDTSpecial Weather StatementEAXCooper, Howard60 min
Jul 14, 2:08 PM CDTSpecial Weather StatementEAXAtchison52 min
Jul 14, 2:34 PM CDTSevere Thunderstorm Warning Considerable damage threatEAXJohnson, Leavenworth, Wyandotte41 min
Jul 14, 3:12 PM CDTSevere Thunderstorm WarningEAXJohnson, Leavenworth, Miami, Wyandotte48 min
Jul 14, 4:05 PM CDTFlash Flood WarningEAXJohnson, Leavenworth, Wyandotte3 hr
Jul 14, 5:59 PM CDTSpecial Weather StatementEAXLinn61 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2023Severe Thunderstorm Warnings in Kansas, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.